Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 7, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 14, 2009, 4:47 PM EDT for Collier County, Florida. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2009, 4:47 PM EDT (20:47 UTC)
- Expired
- May 14, 2009, 5:23 PM EDT
- In force
- 36 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Collier County, FL
The radar
The Miami radar (KAMX), 154 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 4:55 PM EDT | HAIL 0.25 | 5 E Naples, FL | TRAINED SPOTTER OBSERVED PEA-SIZE HAIL AND TORRENTIAL DOWNPOUR AT HIS HOME LOCATED 2 MILES EAST OF I-75 ON IMMOKALEE RD. |
| May 14, 4:55 PM EDT | HAIL 0.25 | 5 Ne Naples, FL | PEA-SIZE HAIL OBSERVED AND WINDS IN EXCESS OF 50 KNOTS ESTIMATED BY TRAINED SPOTTER LOCATED 2 MILES EAST OF CR 951 AND PINE RIDGE RD. |
| May 14, 4:59 PM EDT | HAIL 0.25 | Golden Gate, FL | PUBLIC REPORT OF DIME-SIZE HAIL IN GOLDEN GATE ESTATES RELAYED FROM WBBH CHANNEL 2 IN FORT MYERS, FL. |
| May 14, 4:59 PM EDT | HAIL 0.75 | Golden Gate, FL | PUBLIC REPORT OF DIME-SIZE HAIL IN GOLDEN GATE ESTATES RELAYED FROM WBBH CHANNEL 2 IN FORT MYERS, FL. |
| May 14, 5:00 PM EDT | HAIL 0.25 | 5 N Naples, FL | TRAINED SPOTTER OBSERVED PEA-SIZE HAIL IN NORTH NAPLES NEAR THE INTERSECTION OF IMMOKALEE RD. AND CR 951. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMFL 142047
SVRMFL
FLC021-142145-
/O.NEW.KMFL.SV.W.0007.090514T2047Z-090514T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
447 PM EDT THU MAY 14 2009
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL COLLIER COUNTY IN SOUTH FLORIDA.
* UNTIL 545 PM EDT
* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF GOLDEN GATE TO WEST
TOLL GATE ON ALLIGATOR ALLEY. THESE STORMS WERE MOVING SLOWLY WEST
AROUND 5 MPH.
* THE LINE OF STORMS WILL AFFECT...
WEST TOLL GATE ON ALLIGATOR ALLEY...
GOLDEN GATE...
AND SURROUNDING COMMUNITIES.
SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
LAT...LON 2633 8178 2632 8167 2610 8155 2606 8178
2624 8183 2626 8183 2628 8184 2628 8183
2629 8185 2632 8185
TIME...MOT...LOC 2046Z 090DEG 2KT 2628 8173 2612 8166
$$
BAXTER2 follow-up statements
333
WWUS52 KMFL 142108
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
508 PM EDT THU MAY 14 2009
FLC021-142145-
/O.CON.KMFL.SV.W.0007.000000T0000Z-090514T2145Z/
COLLIER FL-
508 PM EDT THU MAY 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WEST CENTRAL COLLIER COUNTY...
AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM VANDERBILT BEACH TO GOLDEN
GATE...MOVING WEST TO NORTHWEST AT 10 MPH.
THE SEVERE THUNDERSTORMS WILL BE NEAR...
NORTH NAPLES...
BONITA SHORES...
PELICAN BAY...
AND SURROUNDING COMMUNITIES.
SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
LAT...LON 2633 8178 2632 8167 2616 8158 2614 8180
2624 8183 2626 8183 2628 8184 2628 8183
2629 8185 2632 8185
TIME...MOT...LOC 2108Z 114DEG 7KT 2629 8180 2618 8174
$$
BAXTER746
WWUS52 KMFL 142123
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
523 PM EDT THU MAY 14 2009
FLC021-142132-
/O.CAN.KMFL.SV.W.0007.000000T0000Z-090514T2145Z/
COLLIER FL-
523 PM EDT THU MAY 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COLLIER COUNTY IS
CANCELLED...
THE LINE OF THUNDERSTORMS THAT PROMPTED THE WARNING HAS FALLEN BELOW
SEVERE LIMITS. HOWEVER...THE THUNDERSTORMS WILL CONTINUE TO MOVE
WEST AROUND 10 MPH THROUGH NORTHERN METRO AREAS OF COLLIER COUNTY
DURING THE NEXT 30 MINUTES. FREQUENT LIGHTNING...GUSTY WINDS TO 40
MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE WITH
THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST UPDATES.
LAT...LON 2633 8178 2632 8167 2616 8158 2614 8180
2624 8183 2626 8183 2628 8184 2628 8183
2629 8185 2632 8185
TIME...MOT...LOC 2122Z 114DEG 7KT 2630 8183 2619 8177
$$
BAXTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:11 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 14, 2:11 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 211 PM EDT THU MAY 14 2009 .DISCUSSION...DEEP EASTERLY FLOW HAS BECOME MORE ESTABLISHED ACROSS SOUTH FLORIDA WITH MID LEVEL AND SURFACE RIDGING OVER THE SOUTHEAST STATES. THIS HAS RESULTED INS SOME WIDELY SCATTERED SHRA ACTIVITY DEVELOPING ACROSS THE ATLANTIC WATERS AND MOVING ONSHORE OF THE SOUTHEAST COASTAL ZONES. THIS RIDGE PATTERN WILL KEEP ITS GRIP FOR THE REGION ON FRIDAY IN FACT ALL MODELS SHOW SOME DRIER AIR ALOFT CURRENTLY OVER THE CENTRAL BAHAMAS MOVING ACROSS OUR REGION ON FRIDAY SO EXPECT LOWER POPS. THEN ON SATURDAY, ALL MODELS SHOW MID LEVEL RIDGE WEAKENING AS MAJOR TROUGH DEVELOPS ACROSS THE EASTERN HALF OF THE COUNTRY. THIS WILL AID IN PULLING SOME TROPICAL MOISTURE NORTHWARD AND GIVE SOUTH FLORIDA ITS BEST CHANCE FOR RAIN SEEN IN A LONG TIME. THE INTERESTING PART OF THIS IS THAT BOTH THE 12Z GFS RUN AND THE 00Z RUN FROM THE ECMWF SHOW AS THE MAIN TROUGH MOVES OFF THE EASTERN COAST, A MID LEVEL LOW CUTS OFF OVER THE FLORIDA PENINSULA. WHERE THEY DIVERGE HOWEVER IS THE EVOLUTION OF THIS CUT OFF LOW. THE GFS SHOWS THE LOW RETROGRADING TO THE WEST TO THE CENTRAL GULF BY MID WEEK KEEPING US IN THE DEEP TROPICAL FLOW PATTERN FOR SEVERAL DAYS. THE ECMWF HAS THE LOW MEANDERING THROUGH THE NEXT WEEK JUST OFF THE WEST COAST OF THE PENINSULA. BOTH SOLUTIONS WOULD PUT US IN A CONVECTIVE PATTERN BUT THE ECMWF SOLUTION WOULD AID MORE IN STRONG TO POSSIBLY SEVERE WITH COLDER TEMPERATURES ALOFT. FOR THE TIME BEING, WILL OPT TO KEEP STATUS QUO BEYOND SUNDAY AND WAIT FOR MORE CONSENSUS. && .MARINE...AS THE SURFACE HIGH PRESSURE STRENGTHENS AND LEADS TO A TIGHTER GRADIENT, EASTERLY WIND WILL BE ON THE INCREASE WITH SEAS BUILDING TO AROUND 6 FEET IN THE GULF STREAM BY FRIDAY NIGHT. THIS WILL CONTINUE THROUGH MUCH OF THE WEEKEND BEFORE WIND AND SEAS DIMINISH EARLY NEXT WEEK. IN ADDITION, SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE BY THE WEEKEND AND ESPECIALLY LATE IN THE WEEKEND INTO EARLY NEXT WEEK AS AN UPPER LEVEL DISTURBANCE DEVELOPS OVER THE SOUTHEAST STATES. && .FIRE WEATHER...NO PROBLEMS OR CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 75 85 74 85 / 10 20 20 30 FORT LAUDERDALE 77 85 76 85 / 10 20 30 40 MIAMI 77 86 75 84 / 10 20 30 40 NAPLES 69 90 69 89 / 20 20 20 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...30/KOB SHORT TERM/AVIATION...15/JR
Hazardous weather outlook, May 14, 9:25 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 925 AM EDT THU MAY 14 2009 FLZ063-066>075-168-172>174-151100- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 925 AM EDT THU MAY 14 2009 ...ONE OR TWO STRONG STORMS POSSIBLE WESTERN AREAS THIS AFTERNOON... ...ELEVATED RISK OF RIP CURRENTS ATLANTIC BEACHES THIS WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: ISOLATED THUNDERSTORMS THROUGH MID DAY ACROSS THE EASTERN THIRD OF SOUTH FLORIDA, WITH SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS THE INTERIOR AND GULF COAST AREAS. ONE OR TWO STRONG STORMS WILL BE POSSIBLE, ALONG WITH FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. WIND: ONE OR TWO STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH ACROSS WESTERN AREAS THIS AFTERNOON. HAIL: ONE OR TWO STORMS MAY PRODUCE HAIL UP TO DIME SIZE ACROSS WESTERN AREAS THIS AFTERNOON. RIP CURRENTS: EASTERLY WINDS OF 10 TO 15 MPH WILL LEAD TO A SLIGHT RISK OF RIP CURRENTS AT THE ATLANTIC COAST BEACHES TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONGER EASTERLY WINDS WILL LEAD TO AN ELEVATED RISK OF RIP CURRENTS AT THE ATLANTIC COAST BEACHES FRIDAY THROUGH THIS WEEKEND. A MOISTURE SURGE MAY MOVE ACROSS SOUTH FLORIDA FROM THE SOUTHEAST THIS WEEKEND, POSSIBLY INCREASING THE CHANCES FOR THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, May 14, 4:11 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
411 PM EDT THU MAY 14 2009
FLZ069-070-142115-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
411 PM EDT THU MAY 14 2009
...STRONG THUNDERSTORMS MOVING ACROSS SOUTHWEST COLLIER COUNTY...
AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST NAPLES TO
CARNESTOWN...MOVING WEST AROUND 10 MPH.
THESE STORMS WILL AFFECT...
CARNESTOWN...
EAST NAPLES...
LELY...
NAPLES...
ROYAL PALM HAMMOCK...
BELLE MEADE...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2619 8161 2583 8122 2583 8137 2585 8138
2585 8141 2584 8141 2587 8147 2589 8148
2586 8150 2590 8156 2591 8155 2590 8153
2591 8153 2592 8156 2590 8157 2606 8180
2615 8182
TIME...MOT...LOC 2010Z 092DEG 7KT 2615 8172 2589 8135
BAXTERSpecial weather statement, May 14, 4:23 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
423 PM EDT THU MAY 14 2009
FLZ069-070-142115-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
423 PM EDT THU MAY 14 2009
...STRONG THUNDERSTORMS MOVING ACROSS WESTERN COLLIER COUNTY...
AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM BONITA
SPRINGS TO 3 MILES SOUTHWEST OF WEST TOLL GATE ON ALLIGATOR ALLEY TO
EVERGLADES CITY...MOVING WEST AT 10 MPH.
THESE STORMS WILL AFFECT...
GOLDEN GATE...
EVERGLADES CITY...
NAPLES...
NORTH NAPLES...
EAST NAPLES...
BONITA SHORES...
PELICAN BAY...
AND SURROUNDING COMMUNITIES.
ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2632 8167 2610 8159 2580 8120 2581 8135
2585 8138 2587 8147 2589 8148 2584 8151
2587 8152 2591 8161 2589 8163 2592 8164
2590 8169 2588 8166 2584 8167 2585 8169
2598 8174 2609 8182 2633 8185
TIME...MOT...LOC 2022Z 097DEG 7KT 2635 8178 2611 8169
2587 8137
BAXTERThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:55 AM EDT | Special Marine Warning | MFL | 2 hr | |
| May 14, 4:11 PM EDT | Special Weather Statement | MFL | Collier | 64 min |
| May 14, 4:23 PM EDT | Special Weather Statement | MFL | Collier | 52 min |
| May 14, 5:11 PM EDT | Special Marine Warning | MFL | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.